Wildfire, Cherokee
- When
- March 15, 12:00 PM CST to March 27, 10:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.907, -95.000 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, high wind, and low relative humidity combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma in mid to late March. Numerous wildfires occurred during this period, including ones that burned over 5500 acres in Adair County, more than 3800 acres in Cherokee County, more than 2300 acres in…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, high wind, and low relative humidity combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma in mid to late March. Numerous wildfires occurred during this period, including ones that burned over 5500 acres in Adair County, more than 3800 acres in Cherokee County, more than 2300 acres in Latimer County, more than 2100 acres in Pittsburg, Pushmataha, and Okfuskee Counties, more than 1100 acres in Mayes County, more than 500 acres in Le Flore County, and more than 450 acres in Sequoyah County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 15, 11:14 AM CST, 46 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Tulsa OK
1214 PM CDT Sun Mar 15 2026
...New AVIATION...
.KEY MESSAGES...
Updated at 1203 PM CDT Sun Mar 15 2026
- Area-wide Wind Advisory remains in effect until 1 AM Monday
for northwest wind gusts 45 to 55 mph.
- Near-critical to critical fire spread rates expected through
this afternoon, especially along and west of Highway 75.
- A low threat of severe thunderstorms will exist along/ahead of
the front across far eastern Oklahoma and western Arkansas
early this afternoon. The threat pushes east by mid afternoon.
- Light snow may mix with light rain across extreme eastern
Oklahoma and northwest Arkansas late this afternoon and into
this evening. Very little to no snow accumulations expected.
&&
.SHORT TERM...
(Through tonight)
Issued at 1156 AM CDT Sun Mar 15 2026
At 11 AM, a robust cold front was analyzed south and east of the
I-44 corridor. As anticipated, very strong northwest winds have
developed behind the frontal boundary, with gusts in excess of 40
mph at times. Gusts 35 to 45 mph will remain common, occasionally
up to 55 mph, through the remainder of the afternoon and into
this evening. The main concern with these winds through the
remainder of the afternoon will be the near-critical to locally
critical fire weather potential/fire spread rates, especially for
portions of northeast and eastern-central OK (generally west of
Highway 75) where rainfall has been limited recently and relative
humidity values will be lowest (30-35%) through this afternoon.
Any wildfire that ignites will spread very fast. A Rangeland Fire
Danger Statement remains intact for northeast OK and northwest AR.
A few showers and thunderstorms have developed along and just
ahead of the frontal boundary late this morning. Some maturing
and organization in the storms may occur over the next couple of
hours as the the cold front/storms begin to exit south and east
of the forecast area. Damaging wind gusts will be the main hazard
with any organized storm, potentially with gusts up to 65 mph, but
small to marginally severe hail will also briefly be possible.
The severe storm threat is expected to end by 3-4 PM. Overall
rainfall amounts will stay light and confined to portions of far
eastern OK and northwest AR, up to a couple of tenths of an inch
at most. Light precipitation will wrap around the backside of the
departing upper-level trough by mid afternoon. This precipitation
is expected to stay limited to along and north of Highway 412 in
northeast OK and far northwest AR. This band of precipitation
will drift eastward along the KS/OK/MO/AR borders late this
afternoon and into early this evening. Light rain may eventually
mix with snow flurries by late afternoon and into this evening.
Snow accumulations and winter weather impacts are not expected.
The exceptionally gusty northwest winds will slowly decrease
through the evening and overnight hours, but gusts 30 to 40 mph
will persist well after sunset this evening. A Wind Advisory
remains in effect until 1 AM Monday, with gusts 30 to 35 mph
persisting beyond the expiration of the advisory. Skies will clear
from northwest to southeast late this evening and overnight
tonight. Clear skies are expected to prevail for most locations by
sunrise Monday morning. Winter will return tonight with bitterly
cold temperatures and wind chill values. A widespread hard freeze,
with overnight lows falling into the teens and 20s and wind chill
values as low as the single digits and teens, will occur tonight.
Any outdoor sensitive vegetation should be moved inside or
covered to prevent damage.
Mejia
&&
.LONG TERM...
(Tomorrow through Sunday)
Issued at 1156 AM CDT Sun Mar 15 2026
Monday will start off bitterly cold, with temperatures in the
teens and 20s (wind chills in the single digits and teens) by the
morning commute. Temperature will have a difficult time recovering
during the daytime, with brisk and gusty northwest winds
remaining in place. Despite mostly sunny skies, afternoon highs
will struggle to get out of the 40s for much of eastern OK and
west-central AR and may struggle to get out of the 30s in far
northwest AR and far northeast OK. With continuous gusty
northwest winds and a much drier airmass in place, elevated fire
weather concerns will pursue through the daytime Monday. Another
widespread hard freeze will occur Monday night into Tuesday
morning, with overnight low dropping into the 20s for most
locations. Moisture will be slow to recover into Tuesday, and
once again elevated fire weather concerns will arise by Tuesday
afternoon as winds switch back out of the south and become breezy.
Precipitation will be hard to come by in the long-term period.
Stagnant northwest winds aloft and a stout, summer-like ridge
over the Desert Southwest will help lock-in very dry air and will
make it difficult for precipitation to form or move into the
region through the upcoming workweek. Temperatures will begin to
climb each day, beginning on Tuesday, through next weekend with
no CAA/cold fronts in the forecast at this time. Temperatures may
reach the 90s for portions of the forecast area as early as
Thursday, with widespread upper 80s and lower 90s by Saturday.
Periodic breezy winds and dry weather will keep at least limited
fire weather potential each day through the long- term period.
Mejia
&&
.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Sun Mar 15 2026
Cold front is sweeping southeast across the region and will be
impacting the NW AR TAF sites in the near term. Spotty showers in
the region warrants a -shra mention, with thunder chances high
enough to warrant prob30 -tsra mention at all of those sites
between 18Z and 20Z. After fropa, conditions should be largely
VFR, though some potential for higher-end MVFR cigs is showing up
late in the day and into the evening across far NW AR. Skies will
eventually clear from W to E by daybreak Monday morning.
Lacy
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 23 44 24 62 / 0 0 0 0
FSM 25 43 24 59 / 0 0 0 0
MLC 25 45 25 62 / 0 0 0 0
BVO 18 42 20 62 / 0 0 0 0
FYV 18 39 19 54 / 10 0 0 0
BYV 20 35 19 52 / 10 0 0 0
MKO 24 42 23 59 / 0 0 0 0
MIO 20 38 19 54 / 10 0 0 0
F10 24 45 24 61 / 0 0 0 0
HHW 29 45 27 59 / 0 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 1 AM CDT Monday for OKZ049-053>076.
AR...Wind Advisory until 1 AM CDT Monday for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...67
LONG TERM....67
AVIATION...30Hazardous Weather Outlook National Weather Service Tulsa OK 1253 PM CDT Sun Mar 15 2026 ARZ001-002-010-011-019-020-029-OKZ049-053>076-161800- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1253 PM CDT Sun Mar 15 2026 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Rest of Today and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Far Southeast Oklahoma into Northwest Arkansas. ONSET...Ongoing. SIGNIFICANT WINDS. RISK...Elevated. AREA...Area Wide. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Elevated. AREA...Area Wide. ONSET...Ongoing. DISCUSSION... Strong northwest winds with frequent gusts of 30 to 50 mph will persist through this afternoon and into this evening. Isolated to scattered thunderstorms will occur along the front across northwest Arkansas before quickly moving further east and out of the forecast area. An isolated strong to severe storm will exist through the early afternoon hours. Otherwise, wind gusts will aid high grassland fire spread rates. Any fire that start today could spread aggressively and the winds could create dangerous fire suppression efforts. The winds will slowly diminishing late tonight into early Monday morning. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY THROUGH WEDNESDAY...High Wind Potential. THURSDAY THROUGH SATURDAY...No Hazards. EXTENDED DISCUSSION... Gusty northerly winds will continue though the daytime Monday, though not as gusty as Sunday. The weather pattern quickly adjusts and gusty southerly winds develop by Tuesday. Both Monday and Tuesday will have higher grassland fire spread conditions due to the stronger winds. Dry weather and unseasonably warm temperatures return by late week into next weekend. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
1246 PM CDT Sun Mar 15 2026
OKZ070>072-151815-
Muskogee OK-Sequoyah OK-McIntosh OK-
1246 PM CDT Sun Mar 15 2026
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MCINTOSH...
NORTHWESTERN SEQUOYAH AND SOUTHEASTERN MUSKOGEE COUNTIES THROUGH 115
PM CDT...
At 1246 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
south of Warner, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Porum... Warner...
Brushy Lake State Park... Mc Key...
Vian... Greenleaf State Park...
Marble City... Gore...
Box... Lake Tenkiller State Park...
Webbers Falls...
This includes Interstate 40 in Oklahoma between mile markers 269 and
299.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3542 9502 3545 9502 3546 9505 3543 9508
3541 9508 3539 9511 3531 9534 3547 9545
3564 9513 3564 9485 3551 9477
TIME...MOT...LOC 1746Z 242DEG 40KT 3543 9532
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe national radar mosaic for the moment the first event began.
9 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2026Every state in 2026This day in weather historyWarnings in Oklahoma, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321020, 1321021, 1321022, 1321023, 1321024, 1321026, 1321027, 1321029, 1321030.